Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Nashville, TN

April 8, 2020Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 2020, 4:54 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 4:54 PM CDT (21:54 UTC)
Expired
Apr 8, 2020, 5:30 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:58 PM CDTHAIL 1.7511 W Lawrenceburg, TNRECEIVED A REPORT OF GOLF BALL SIZE HAIL ON PONDFIELD ROAD.
Apr 8, 5:01 PM CDTTSTM WND DMG8 Wsw Lawrenceburg, TNREPORT OF TREE ON POWER LINE THAT STARTED A FIRE, KNOB CREEK ROAD. TIME ESTIMATED VIA RADAR.
Apr 8, 5:14 PM CDTTSTM WND GST 586 Nne Loretto, TNREPORT OF A WIND GUST OF 50 TO 60 MPH BY A TRAINED SPOTTER. LOCATION IS 8 MILE SOUTH OF LEOMA. TIME ESTIMATED VIA READAR.
Apr 8, 5:30 PM CDTTSTM WND DMG7 Nw Minor Hill, TNNUMEROUS TREES DOWN WITH ROOF DAMAGE TO SEVERAL HOMES IN THE 400 AND 500 BLOCK OF REVILO ROAD
Apr 8, 5:34 PM CDTTSTM WND DMG7 Nw Minor Hill, TNREPORT OF A 12 DIAMETER TREE DOWN ON UNION HILL CHURCH. ALSO MULTIPLE REPORTS OF TREES DOWN IN THIS AREA. TIME ESTIMATED VIA RADAR.
Apr 8, 5:34 PM CDTTSTM WND DMG7 Nw Minor Hill, TNREPORT OF A 12 DIAMETER TREE DOWN ON UNION HILL CHURCH. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KOHX 082154
SVROHX
TNC055-099-082230-
/O.NEW.KOHX.SV.W.0070.200408T2154Z-200408T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
454 PM CDT Wed Apr 8 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Lawrence County in Middle Tennessee...
  Southwestern Giles County in Middle Tennessee...

* Until 530 PM CDT.

* At 454 PM CDT, a severe thunderstorm was located 9 miles west of
  Lawrenceburg, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceburg, Ethridge, Goodspring and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3517 8758 3529 8758 3536 8757 3532 8705
      3506 8712
TIME...MOT...LOC 2154Z 281DEG 23KT 3526 8750 

HAIL...1.00IN
WIND...60MPH
 
$$

10
3 follow-up statements
985 
WWUS54 KOHX 082158
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
458 PM CDT Wed Apr 8 2020

TNC055-099-082230-
/O.CON.KOHX.SV.W.0070.000000T0000Z-200408T2230Z/
Lawrence TN-Giles TN-
458 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL LAWRENCE AND SOUTHWESTERN GILES COUNTIES...

At 458 PM CDT, a severe thunderstorm was located 7 miles west of
Lawrenceburg, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Ethridge, Goodspring and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3517 8758 3529 8758 3536 8757 3532 8705
      3506 8712
TIME...MOT...LOC 2158Z 281DEG 23KT 3525 8746 

HAIL...1.75IN
WIND...60MPH
 
$$

10
369 
WWUS54 KOHX 082206
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
506 PM CDT Wed Apr 8 2020

TNC055-099-082230-
/O.CON.KOHX.SV.W.0070.000000T0000Z-200408T2230Z/
Lawrence TN-Giles TN-
506 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL LAWRENCE AND SOUTHWESTERN GILES COUNTIES...

At 505 PM CDT, a severe thunderstorm was located near Lawrenceburg,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Ethridge, Goodspring and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3517 8758 3527 8754 3535 8748 3532 8705
      3506 8712
TIME...MOT...LOC 2205Z 281DEG 23KT 3524 8740 

HAIL...1.00IN
WIND...60MPH
 
$$

10
596 
WWUS54 KOHX 082214
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
514 PM CDT Wed Apr 8 2020

TNC055-099-082230-
/O.CON.KOHX.SV.W.0070.000000T0000Z-200408T2230Z/
Lawrence TN-Giles TN-
514 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL LAWRENCE AND SOUTHWESTERN GILES COUNTIES...

At 514 PM CDT, a severe thunderstorm was located over Lawrenceburg,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Leoma and Goodspring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3517 8758 3524 8747 3531 8741 3525 8707
      3506 8712
TIME...MOT...LOC 2214Z 281DEG 23KT 3523 8733 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:20 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 8, 3:20 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
320 PM CDT Wed Apr 8 2020

.DISCUSSION...

The focus of the forecast remains on the threat of severe weather
overnight tonight. The main threats continue to be damaging winds
and large hail, however an isolated tornado is possible. The best
timing for severe storms will be from 10PM to 4AM with the
potential for a few strong to severe isolated storms this
afternoon and evening. Current airmass is certainly unstable
enough to support a few isolated strong to severe storms this
afternoon, so expect storms in west TN to continue to move east,
but remain south of I-40. Shear and helicity will increase later
tonight as low level winds pick up. Forcing ahead of tonight's
cold front will provide the lift needed to organize a line of
storms and tap into the ample CAPE values we have in place right
now. In addition to CAPE between 1500 and 3000 j/kg we also have
steep mid level lapse rates in place throughout the evening, which
is the reason for our higher than normal large hail threat. If
you're staying up and watching for the storms to move into our
area, keep an eye out for the development of a line of storms over
southern Missouri and eastern Arkansas. This line will race to
the east and south ahead of the cold front. Expect storms in the
northwest counties between 10PM and 12AM, then in Nashville and
the northern Plateau between 11PM and 2AM, and on the southern
Plateau between 1AM and 3AM. The line is expected to be oriented
from WSW to ENE and some bowing segments with damaging winds
possible anywhere along the line. Additional backing of the winds
at the surface could increase the tornado threat, but with the
current projected low level shear direction tornado threat remains
isolated. The flooding threat also remains low thanks to the
speed of the system.

The entire line should exit Middle Tennessee before sunrise
tomorrow morning. Winds will be out of the southwest tomorrow and
temperatures should feel substantially cooler. Expect lows in the
low 40s and upper 30s on Friday morning. Dewpoints look to be in
the 20s, so not expecting much in the way of frost that morning,
but calm winds, higher dewpoints and lows in the mid 30s Saturday
morning could allow for at least patchy frost for many areas.
Precip chances increase on Saturday night as a strong upper trough
brings showers and storms to the southeast U.S. Expect storms and
possibly around an inch of rain throughout the day on Sunday.
Temperatures will fall again on Monday in the wake of the
weekend's cold front.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs look to hold on for a few more hours before VFR cigs
return by late afternoon. Chances for showers and thunderstorms
will move in later this evening, and especially overnight. Severe
storms will be possible, with damaging winds and large hail from
around 04Z to 09Z across the area. After storms move out, MVFR
cigs will linger for a few hours before VFR cigs return by the end
of the TAF period. Southwest winds will pick up tonight to be
around 10 knots gusting up to 20 knots, and be out of the
northwest after storms move through around 10 knots gusting to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      55  64  38  57  38 /  70   0   0   0   0
Clarksville    50  62  36  57  37 /  70   0   0   0   0
Crossville     54  59  35  52  32 /  80  20   0   0   0
Columbia       55  65  39  58  36 /  70  10   0   0   0
Lawrenceburg   56  65  39  58  36 /  70  10   0   0   0
Waverly        52  63  37  58  38 /  80   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Barnwell
Hazardous weather outlook, Apr 8, 5:03 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Wed Apr 8 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Severe thunderstorms are likely for all of Middle TN between 9 pm
and 3 am tonight. All modes of severe weather are possible, including
damaging winds of 60-75 mph, golf ball sized hail or larger, and
even an isolated tornado. Please remain weather aware tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

27

In the hours before

Special weather statement, Apr 8, 3:27 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Wed Apr 8 2020

TNZ056-058-093-082115-
Wayne TN-Lewis TN-Perry TN-
327 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE AND SOUTHERN PERRY COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan, or 9 miles southeast of Lexington, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3555 8800 3562 8804 3565 8802 3566 8802
      3568 8774 3566 8774 3563 8768 3542 8761
      3545 8804
TIME...MOT...LOC 2026Z 275DEG 16KT 3555 8828

FB
Special weather statement, Apr 8, 3:45 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Wed Apr 8 2020

TNZ056-058-093-094-082130-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
345 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE...NORTHERN LAWRENCE AND SOUTHWESTERN PERRY COUNTIES UNTIL 430
PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Linden, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Clifton, Ethridge, Flatwoods and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3555 8800 3543 8746 3534 8729 3518 8749
      3534 8801 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2044Z 283DEG 31KT 3547 8796

FB
Local storm report, Apr 8, 4:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             WAYNESBORO              35.32N  87.76W
04/08/2020  E1.00 INCH       WAYNE              TN   EMERGENCY MNGR

            RECEIVED A REPORT OF 1"HAIL. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER OHX2000277

FB
Special weather statement, Apr 8, 4:43 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
443 PM CDT Wed Apr 8 2020

TNZ008-027-028-082215-
Davidson TN-Wilson TN-Sumner TN-
443 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIDSON...
SOUTHEASTERN SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 515 PM
CDT...

At 442 PM CDT, trained weather spotters reported a strong
thunderstorm over Mount Juliet, or 12 miles east of Nashville, moving
northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, Mount Juliet, Lakewood, Hermitage,
Rural Hill, Belinda City, Old Hickory, Bledsoe Creek State Park,
Dickerson Chapel Recreation Area, Percy Priest Lake and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 217 and 238.
 Interstate 840 between mile markers 67 and 76.

LAT...LON 3637 8627 3635 8628 3634 8627 3630 8627
      3631 8625 3634 8625 3635 8623 3634 8622
      3634 8621 3632 8619 3632 8617 3605 8641
      3607 8647 3610 8652 3609 8652 3616 8672
      3644 8651
TIME...MOT...LOC 2142Z 218DEG 24KT 3618 8656

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:27 PM CDTSpecial Weather StatementOHXPerry48 min
Apr 8, 3:45 PM CDTSpecial Weather StatementOHXWayne45 min
Apr 8, 3:53 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne37 min
Apr 8, 4:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne35 min
Apr 8, 4:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 8, 5:11 PM CDTSpecial Weather StatementOHXWilson49 min
Apr 8, 5:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence33 min
Apr 8, 5:42 PM CDTSpecial Weather StatementOHXLawrence33 min
Apr 8, 5:46 PM CDTSpecial Weather StatementOHXDickson44 min
Apr 8, 5:50 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson40 min
Apr 8, 5:56 PM CDTSevere Thunderstorm WarningOHXGiles34 min
Apr 8, 5:58 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale32 min
Apr 8, 6:25 PM CDTSpecial Weather StatementOHXClay, Jackson50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.